Please use this identifier to cite or link to this item:
|Title:||Yellow oleander poisoning in Sri Lanka: outcome in a secondary care hospital|
de Silva, C.E.
de Silva, H.J.
Heart Block-chemically induced
Cause of Death
|Citation:||Human and Experimental Toxicology. 2002; 21(6): pp.293-295|
|Abstract:||Cardiac toxicity after self-poisoning from ingestion of yellow oleander seeds is common in Sri Lanka. We studied all patients with yellow oleanderpoisoning (YOP) admitted to a secondary care hospital in north central Sri Lanka from May to August 1999, with the objective of determining theoutcome of management using currently available treatment. Patients with bradyarrhythmias were treated with intravenous boluses of atropine and intravenous infusions of isoprenaline. Temporary cardiac pacing was done for those not responding to drug therapy. During the study period 168 patients with YOP were admitted to the hospital (male:female = 55:113). There were six deaths (2.4%), four had third-degree heart block and two died of undetermined causes. They died soon after delayed admission to the hospital before any definitive treatment could be instituted. Of the remaining 162 patients, 90 (55.6%) patients required treatment, and 80 were treated with only atropine and/or isoprenaline while 10 required cardiac pacing in addition. Twenty-five (14.8%) patients had arrhythmias that were considered life threatening (second-degree heart block type II, third-degree heart block and nodal bradycardia). All patients who were treated made a complete recovery. Only a small proportion of patients (17%) admitted with YOP developed life-threatening cardiac arrhythmias. Treatment with atropine and isoprenaline was safe and adequate in most cases|
|Description:||Indexed in MEDLINE|
|Appears in Collections:||Journal/Magazine Articles|
Files in This Item:
There are no files associated with this item.
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.